When Nqobile was five years old, she lost her father; when she was 12 years old, she lost her mother. Following her mother’s death, a grandmother and aunt took care of her. Nqobile is HIV-positive and has been on antiretroviral (ARV) treatment for several years.
For several months, Nqobile was wasting and losing weight, and in April 2010 she developed a cough. Nqobile went to a local health clinic and then followed up at a primary heath care facility, but no test for TB was performed at either site. In May 2010, Nqobile was referred to the district hospital. When she arrived at the district hospital, she was 14 years old and weighed only 14 kilograms (31 pounds). Shortly after being admitted to the hospital, Nqobile’s doctors determined that she had immunological failure and switched her to second-line ARV treatment for HIV. After a month and a half on her new ARV treatment, Nqobile continued to lose weight and her cough persisted.
In June 2010, Nqobile’s doctors started her on MDR-TB treatment, but they never managed to obtain a positive culture to confirm the diagnosis. Nqobile spent four months in the hospital, where DR-TB treatment was free. While Nqobile was undergoing treatment, her aunt died. Nqobile’s grandmother struggled to support Nqobile and two other children. Nqobile’s grandmother would spend nights at the hospital, while the two other children under her care stayed with an uncle. Nqobile’s grandmother would rush home in the morning to tend to the other two children and return to Nqobile’s bedside at night.
After Nqobile was discharged from the hospital, Médecins Sans Frontières and her grandmother paid for transportation costs to the district hospital for daily treatment.
Nqobile often complained about the number of pills she had to take. In addition to her HIV medicines, Nqobile had to take 12 more tablets a day for her MDR-TB treatment. For the first six months of MDR-TB treatment, Nqobile received daily painful injections: “If only the injections could be at least once per month….they were so painful!” Nqobile also suffered from severe diarrhea, a side effect of PAS, one of the TB drugs with which she was being treated; Nqobile would skip taking PAS every other day to have a break from diarrhea. Another side effect of her medications was a burning sensation in her feet.
Even though Nqobile completed treatment and was cured of MDR-TB, she ended up missing a full year of school while undergoing treatment. Nqobile’s friends did not know her HIV status; she returned to school and disclosed it to them. She felt accepted, as some of her friends are also HIV-positive.